Gilenya, may increase risk of macular edema in some patients

Gilenya, or Fingolimod, is the first approved oral disease modifying drug for MS.

Gilenya, may increase risk of macular edema in some patients

Postby MSUK » Mon Sep 12, 2011 2:40 am

Image


The first U.S. Food and Drug Administration-approved oral medication for multiple sclerosis poses a potential risk of macular edema, particularly in patients with a history of uveitis, according to a neuro-ophthalmologist.

MS patients who receive Gilenya (fingolimod, Novartis) should undergo baseline and follow-up examinations 3 to 4 months after initiation of treatment, Robert C. Sergott, MD, said at the Wills Eye Institute Alumni Conference in Philadelphia.

“The macular edema issue is one that we as ophthalmologists are very familiar with and most neurologists are not familiar with,” he said. “It’s our obligation then to help them take care of these patients because we have an intersection of MS with a medication that can cause visual loss.”... Read More - http://www.msrc.co.uk/index.cfm/fuseact ... ageid/1309
MS-UK - http://www.ms-uk.org/
User avatar
MSUK
Family Elder
 
Posts: 2176
Joined: Wed Oct 14, 2009 3:00 pm

Advertisement

Re: Gilenya, may increase risk of macular edema in some pati

Postby euphoniaa » Mon Sep 12, 2011 4:10 am

squiffy2 wrote:Image


The first U.S. Food and Drug Administration-approved oral medication for multiple sclerosis poses a potential risk of macular edema, particularly in patients with a history of uveitis, according to a neuro-ophthalmologist.

MS patients who receive Gilenya (fingolimod, Novartis) should undergo baseline and follow-up examinations 3 to 4 months after initiation of treatment, Robert C. Sergott, MD, said at the Wills Eye Institute Alumni Conference in Philadelphia.

“The macular edema issue is one that we as ophthalmologists are very familiar with and most neurologists are not familiar with,” he said. “It’s our obligation then to help them take care of these patients because we have an intersection of MS with a medication that can cause visual loss.”... Read More - http://www.msrc.co.uk/index.cfm/fuseact ... ageid/1309


Yeah, my history of macular edema is one of the (many) reasons I'm going to have to decline my neuro's latest suggestion that I take Gilenya. My background also hits a few of the other main Warnings and Precautions listed in the prescribing information for Gilenya, which my neuro didn't notice.

From the drug info -

The Warnings and Precautions list 7 items including –
1. Cardiac Disorders (I have a family history of heart attacks.)
2. Macular Edema (I have a personal history of ME.)
3. Increase in blood pressure ( I have poorly controlled HBP.)

Drug Interactions: I take 1 of them – a beta blocker (I was taking 2 of the meds in the precautions at the time she suggested Gilenya, but just dropped the 2nd one. )
Dx'd with MS & HNPP (hereditary peripheral neuropathy) 7/03 but must have had MS for 30 yrs before that. I've never taken meds for MS except 1 yr experiment on LDN. (I found diet, exercise, sleep, humor, music help me the most.)
User avatar
euphoniaa
Family Elder
 
Posts: 691
Joined: Sat Jul 15, 2006 3:00 pm
Location: midwest U.S.


Return to Gilenya

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service